Female bodybuilder becomes hypogonadal, loses voice
It is now clear that male steroids users run health risks in the longer term, but we still know little about the long-term effects of steroids on women. But those health effects do exist, a case study suggests that two Canadian ENT doctors at the University of Toronto published in Clinical Case Reports. Even though it may take years before they become manifest.
Female bodybuilder, 27 years old
The main character in the article by Yael Bensoussan and Jennifer Anderson is a female bodybuilder, who was 27 years old in 1998. She had participated in a competition and, in the run-up to it, used 50 milligrams of nandrolone decanoate [structural formule at top of page] a week for 6 weeks. [We don't know if we should believe this. But this is what the woman told her doctors.]
Two months after she had started her nandrolone cycle, the bodybuilder's voice had gradually become lower and husky. Although she dienied the use of other bodybuilding drugs, her change of voice was permanent. Voice therapy, intented to make her voice higher and more female, was not effective.
The woman lost her job because people thought she was a man. She had already said goodbye to bodybuilding.
In 1998 she contacted the doctors, who decided to operate on her larynx. With success, because the woman's voice became higher and more feminine. But after ten years the former bodybuilder lost her voice. The organs in her throat were shriveled.
Thirteen years after the first operation, the doctors intervened surgically a second time, and again successfully.
Permanent hormonal changes
The researchers don't know why the woman lost her voice. She indicated that she was chronically tired, and a blood analysis showed why. There was hardly any free testosterone in her blood. Apparently the anabolics had impaired her body's ability to produce free testosterone. This also happens to men who have used large amounts of steroids for a long time.
The Canadians gave the woman replacement hormone therapy, after which her fatigue disappeared.
One possibility is that the abnormally low testosterone level of the woman had caused her speech organ to be atrophied, the doctors speculate. But they are not very sure of that theory. Men who barely can produce more testosterone because of their steroid regimens do not have a voice loss as far as we know.
"To the best of our knowledge, this is the first report of the long-term effects of anabolic steroids on a female voice over a 20-year period," the researchers write. "These changes are clinically relevant since they are difficult to treat and therefore should be disclosed to patients using AAS or receiving androgenic steroid therapy."
Clin Case Rep. 2019 Apr 20;7(5):1067-70.
Testosterone supplement lowers female voice after three months 07.01.2009
Roids Gone Wrong